Alert archive / Minnesota / Beach Hazards Statements in 2016

Beach Hazards Statement 11, NWS Duluth, MN

August 11, 2016Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 11, 2016, 10:03 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2016, 10:03 AM CDT (15:03 UTC)
Expired
Aug 11, 2016, 7:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 3.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-561 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WHUS43 KDLH 111503
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1003 AM CDT THU AUG 11 2016

MNZ037-WIZ001-120000-
/O.NEW.KDLH.BH.S.0011.160811T1503Z-160812T0000Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
1003 AM CDT THU AUG 11 2016

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT UNTIL
7 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
STEWART

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 6:55 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 6:55 AM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
655 AM CDT THU AUG 11 2016

.UPDATE...
Issued at 655 AM CDT Thu Aug 11 2016

Updated for the new 18Z Aviation Discussion below.

UPDATE Issued at 531 AM CDT Thu Aug 11 2016

Updated POPs/weather for today to reflect radar and latest short-
range guidance. Except for a tiny area of southwest Koochiching
county where some training may have produced minor flooding
early this morning, the area of rainfall across north-central
Minnesota has been fairly dismal with just about all of it
dissipated at of 5:00am this morning. There are showers with
embedded thunderstorms in central MN is moving northeast towards
northwest Wisconsin this morning, but we're just not seeing the
rain rates to support any kind of widespread flooding threat. In
coordination with neighboring offices we've decided to cancel the
flash flood watch early. There is still a threat for heavy
rainfall and flood advisories may be needed through mid-morning in
some parts of northwest Wisconsin, but the risk for life-
threatening flash flooding has diminished because the current
environment just does not support it.

&&

.SHORT TERM...(Today through Friday)
Issued at 249 AM CDT Thu Aug 11 2016

Additional rainfall expected overnight into Thursday but confidence
in coverage and amounts is somewhat low. Precipitation chances taper
off late Thursday but still a low chance for showers continuing into
Friday. Temperatures seasonable today and tomorrow.

On the synoptic scale a mature low over southern Saskatchewan will
progress eastward into Manitoba today into tomorrow, centered over
the Manitoba/northwest Ontario province line by 00z Saturday. At
this time the 500mb trough axis will be across the eastern
Dakotas/western MN state line, with southwesterly flow at mid to low
levels ahead of the trough axis today and tomorrow. Thus, the
Northland will remain within the warm sector of this low and while
there will not be excellent large-scale forcing besides a bit of
warm air advection today and tonight, there will remain some
instability and thus a chance for showers and a few storms through
today and tonight, ending only as cooler air advects in from the
west on Friday.

While guidance is in very good agreement of the large-scale features
over the next 36 hours, the finer details remain a challenge. Early
this morning the focus for the most intense precipitation was across
southern Minnesota with a wide-spanning rain shield with embedded
thunder pushing east across northwest Minnesota, the remnants of
stronger storms that developed in eastern North Dakota yesterday
evening. The convection across southern Minnesota had remained a
plausible scenario through the past few forecasts as we dismissed
some of the far-northern MN heavy rainfall scenarios from some
guidance in the lead up to this event. This convection in southern
Minnesota is limiting the best moisture transport into north-central
Minnesota and thus precipitable water values not as high as
originally anticipated. While there's still ample moisture, it does
not look to be to the extreme originally expected, and thus the
flooding risk is slightly diminished.

Short-range guidance has been a mess with the convection this
morning, which is really not all too surprising given the complexity
of the situation. Our local WRF and much of the high-res guidance is
indicating the strongest storms are possible across NW Wisconsin
early this morning before quickly clearing out. There is not much of
a source for large-scale subsidence over northern Minnesota, so have
a hard time believing at least light to moderate rain won't continue
across northeast Minnesota this morning as the area of rain moves
in. About 500-1000 j/kg MUCAPE and a 20-30kt southerly LLJ still in
place so cannot rule out localized flooding due to training storms
through the morning, thus will continue the flash flood watch at
least through the early morning hours. In fact, this watch may need
to be expanded farther into northwest Wisconsin if the strong storms
over southwest MN move northeast - something indicated by some of
the short-range guidance and completely plausible given the wind
field.

This afternoon think the main area of convection clears out with
scattered showers/storms through the day. Flash flood threat should
be over, with these storms simply producing heavy rain, a few gusts
to 20-30mph, and occasional lightning. Threat for showers diminishes
further Friday across central MN as some cooler air advection
develops. This morning an additional 1-2" is possible, but think
most locations will only receive an additional inch. Locally higher
amounts possible, with the best risk for this east of I-35. Rainfall
amounts after this morning will be light - on average a tenth or two
at most with some locally higher amounts up to an inch possible if
any strong storms develop.

.LONG TERM...(Friday night through Wednesday)
Issued at 249 AM CDT Thu Aug 11 2016

The Northland will begin the period in cool northwest flow Friday
night. There will be an inverted trough will stretch from the
northern Great Lakes to central Manitoba, and an upper level low
will be over the border area between Manitoba and far northwest
Ontario. The upper low will shift east into Ontario early this
weekend. Its passing upper level trough through the Northland will
provide synoptic lift to help generate scattered/broken cumulus
across the Northland Saturday. Isolated showers and weak storms are
possible across northern Minnesota. Highs will be in the low to
middle 70s.

Surface high pressure will build into the Northland over the latter
half of the weekend, providing sunnier skies for Sunday. Highs will
be in the middle 70s.

Warm southerly flow will develop early next week, with highs
building to the upper 70s and low 80s. The return of the heat and
humidity will provide a stretch of more unsettled weather for the
middle of the week. The GFS, ECMWF, and Canadian models are
indicating a low pressure trough (or weak cold front) will pass
through the Northland sometime late Monday night through Tuesday
night, providing the next best opportunity for showers and
thunderstorms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 655 AM CDT Thu Aug 11 2016

The widespread LIFR/IFR conditions across northeast Minnesota and
northwest Wisconsin, as of around dawn this morning, will
gradually lift and scatter back to VFR this afternoon. High clouds
associated with storms last evening and overnight need to move out
of the region to help the sun eat away at the low stratus layer.
The ceilings and visibility may take the longest to improve at
KDLH because of the cool and humid east flow from Lake Superior.

Previous forecasts had showers and storms, but the models are
backing off on additional precipitation for today. Felt
comfortable trending the forecasts drier, but keep in mind there
will be low chances of showers and storms through this evening.

There could be deteriorating conditions again tonight, especially
near KDLH and KHYR, where fog could develop by the wee hours of
the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  76  63  79  59 /  70  30  20  10
INL  77  62  77  55 /  50  20  50  20
BRD  80  64  80  59 /  60  30  10  10
HYR  82  65  81  58 /  70  40  20  10
ASX  80  64  80  60 /  70  40  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ141>145.

&&

UPDATE...Grochocinski
SHORT TERM...JJM
LONG TERM...Grochocinski
AVIATION...Grochocinski
Hazardous weather outlook, Aug 11, 3:09 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
309 AM CDT THU AUG 11 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121100-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
309 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING ACROSS THE
NORTHLAND...SOME OF WHICH COULD PRODUCE VERY HEAVY RAIN RATES
LEADING TO LOCALIZED FLASH FLOODING. ADDITIONAL ISOLATED THUNDERSTORMS
ARE POSSIBLE IN THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED WEAK THUNDERSTORMS ARE POSSIBLE ACROSS FAR NORTHERN
MINNESOTA SATURDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND NORTHWEST
WISCONSIN MONDAY NIGHT THROUGH WEDNESDAY. THE TIME RANGE WILL LIKELY
BE REFINED AND NARROWED AS THE WEATHER MODELS COME INTO BETTER
AGREEMENT CONCERNING THE TIMING OF WHEN A WEAK COLD FRONT PASSES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT
STORM TOTAL RAINFALL MEASUREMENTS ARE APPRECIATED.

LSZ121-140>148-121100-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
309 AM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR FRIDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY NIGHT
THROUGH WEDNESDAY. THE TIME RANGE WILL LIKELY BE REFINED AND
NARROWED AS THE WEATHER MODELS COME INTO BETTER AGREEMENT CONCERNING
THE TIMING OF WHEN A WEAK COLD FRONT PASSES THROUGH THE REGION.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Aug 11, 8:44 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
844 AM CDT THU AUG 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       6 ENE PATZAU            46.53N 92.12W
08/11/2016  M1.23 INCH       DOUGLAS            WI   TRAINED SPOTTER

            REPORTED AT PATTISON STATE PARK WP433 DAM.

&&

NWS DULUTH MN
IRIS SYSTEM

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:20 PM CDTSpecial Weather StatementDLHPine25 min
Aug 10, 7:33 PM CDTFlash Flood WarningDLHLake3 hr
Aug 10, 9:57 PM CDTFlash Flood WarningDLHLake4 hr
Aug 11, 3:15 AM CDTSpecial Weather StatementDLHKoochiching30 min
Aug 11, 3:53 AM CDTAreal Flood AdvisoryDLHKoochiching112 min
Aug 10, 7:52 PM CDTSpecial Weather StatementDLHBurnett23 min
Aug 10, 8:09 PM CDTSpecial Weather StatementDLHBurnett51 min
Aug 10, 8:55 PM CDTSpecial Weather StatementDLHWashburn50 min
Aug 11, 1:05 AM CDTAreal Flood AdvisoryDLHIron4 hr

Nearby

Beach Hazards Statements in Minnesota, 2016Beach Hazards Statements in Wisconsin, 2016Every beach hazards statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.